Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diet and Nutrition

Stomach Pain and Caffeine

03/26/2010

Question:

I understand that caffeine can produce headaches. Can excessive intake of caffeine also cause abdominal or stomach pains or even joint pains? Please explain how caffeine works.

Answer:

Caffeine can cause abdominal pain or cramping, as well as nausea, diarrhea, anxiety, dizziness, and insomnia. Caffeine is defined as a drug because it stimulates the central nervous system, causing increased alertness.

Stimulating the nervous system can create an overproduction of stomach acid. The increased anxiety and stress exacerbated by caffeine may also contribute to abdominal pain or cramping.

There is little to no evidence in the scientific literature to suggest caffeine is involved in joint pain.

For more information:

Go to the Diet and Nutrition health topic, where you can:

Response by:

Julie  Kennel, PhD, RD, CSSD, LD Julie Kennel, PhD, RD, CSSD, LD
Director of Human Nutrition Dietetic Internship
College of Education and Human Ecology
The Ohio State University